HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   how long do side effects from atenolol last (http://www.healthboards.com/boards/high-low-blood-pressure/652520-how-long-do-side-effects-atenolol-last.html)

netty47 11-28-2008 01:37 AM

how long do side effects from atenolol last
 
how long do side effects from atenolol last

ms58 11-28-2008 07:11 AM

Re: how long do side effects from atenolol last
 
Hi Netty,

I am in the process of getting off Atenolol as well and often ask the same question. From what I have read, and from my own experience, it is very dependent on how long you were on it, the dose you were taking, and your own general metabolism. I am also 60 yrs. old, so most things move thru my system more slowly than someone younger. So you have to factor all that in.

So I am in month 4 and 1/2 since I stopped taking it and still get some dullness up the back of my head, side of the head pressure and ringing in my ears. Usually mostly in the morning. (Also, my eyes get more blood shot when it's acting up and are white when it's not.) Some anxiety too. But each month, it gets less intense. So hopefully in a few more months it'll be gone. Some things I've read say it can take up to 6 months. I should add that I should have never been on the drug at all because I have poor peripheral circulation (a mild case of Raynaud's Syndrome, which is noted as a condition where Atenolol should never be used, in all the drug warning information) so in my case that might have some effect on the situation. I never had rapid heartbeats till I got on the drug nor did I ever have anxiety issues. It was prescribed for HBP control only, and in my case, was a huge mistake.

I had a complete physical last month to check that all was OK with everything else, and it is, so I know it's the withdrawal from this horrible drug. I asked my doctor then and he said it takes it's time and just goes away over months.

So how long have you been off it and are your lingering symptoms similar? Do you feel better later in the day? Hope some of my info helps.

Mimi

LeeAnn76 11-28-2008 07:26 AM

Re: how long do side effects from atenolol last
 
I am curious what side effects are bothering you.
Of course we are all so different. I have to say of all the medications
I have tried and taken over the past few years----for me anyway---atenolol has probably has the LEAST side effects and they went away after a few weeks on it.

Of course perhaps it depends on what issues or symptoms a person is taking it for. Just about every medication I might take can cause me insomnia---and as I was getting used to it, that was in issue. Because I can tend to have tachycardia---a rapid heartbeat----my first doctor and then a cardiologist felt atenolol as a beta blocker was a good choice for me. The first few months after my hypertension was discovered over 5 years ago (it was never an issue before that) I would have problems with rapid heartbeat and palpitations and with weird dreams and sleeping patterns.

After a few months I saw a cardiologist who did tests to make sure the rhythm of my heart was okay and he agreed atenolol was a good choice. I continue to take it----although I finally asked for my second medication to be changed from amlodipine---a calcium channel blocker---and I am finally on Benicar with a diuretic which is great.

The amlodipine at first gave me palpitations and a lot of flushing---and it was the swelling and neuropathy which finally made me want to make a change---wish I had a long time ago.

Because I also have had an anxiety problem all my life---and this is not a medical opinion but my own----I know that there is a relationship between the adrenaline I get when I get worried and a possible rapid heartbeat etc---
but the atenolol helps with that.

You will read that atenolol is sometimes used to treat anxiety---my doctor recently was telling me that he has a patient who is a musician and he is fine at home, but when he travels he gets extra anxious and a beta blocker helps the anxiety.

I don't know if that is a good answer to your question. We all have our various opinions about liking or hating a medication---and I am sure that is because we come with different causes and symptoms---and so what will work for me and give me the least side effects could be totally the opposite for someone else------

What side effects are bothering you?

netty47 11-28-2008 02:14 PM

Re: how long do side effects from atenolol last
 
Thanku guys,
I really didnt explain myself very good did i.Well im going to sound like a crazy person though i think Leanne may understand, i suffer from Anxiety disorder, well it had pretty much stopped i had hypno and to my amazement after 9 years of living with it the anxiety was just about gone.That was until i went to the doctor and she took my blood pressure and it was 150/115 it was a little high the last time i went so she put me on the anteolol 50mg a day, i might add i only started them yesterday but what a woeful for want of a better word without swearing, I felt dizzy all day, my head just didnt feel right, i had hot flushes all day, ictched like no tomorrow, very anxious, felt like i was fighting of panic attacks all day.
I know in myself i panic when i have to take new medication but i felt ok about taking this but after all the symptoms and then finding this site i dont think i can take one today, i am going to go back to my doctor and see what she can do.I also up till now never suffered high blood pressure only when i was pregnant with my 5 kids, when not it was always 120/80.I am overweight so that is my next project.
I had to laugh i gave up smoking 11 weeks ago with the hypno and i go to the gym 5 days a week i dont drink alcohol,i do the right thing and here i am with high bp go figure i say.
Thanku so much for reading my bable i really do appreciate the feed back.
Take Care
Netty

LeeAnn76 11-28-2008 11:46 PM

Re: how long do side effects from atenolol last
 
Well, if you are crazy, I guess we all belong in the nut house together!!
(just kidding)
We have all felt like that at one time or another, and have felt as though nobody else in the universe has felt the same--that is the great thing
about this board----realizing you are not alone.

Please DO tell your doctor and discuss your feelings. It is so normal
to have a reaction to any new medication, and there are chances that over time things will calm down. If not, then there is another medication most likely that will help you.

And we can do a mental job on ourselves taking a new medication---I certainly can---working myself up worrying about what may or may not happen. I have had good results with atenolol, but I do remember at first
feeling a little stimulated and flushing----but then settling down.

Let us know what your doctor says

LeeAnn76 11-28-2008 11:51 PM

Re: how long do side effects from atenolol last
 
I just realized reading your post again.
I was diagnosed with hypertension when I was about 54. And until then my bp had always been okay---EXCEPT in my first pregnancy when I was about 27 I had pre-eclampsia.

I mentioned that to my doctor at one time and he said well the fact that I had high blood pressure in my pregnancy made it likely that I would have hypertension later in life.

In any case, mine seems to be well controlled with medications--I also try to take care of myself, exercise, eat well, etc.

Keep us posted, okay?

netty47 12-03-2008 03:53 AM

Re: how long do side effects from atenolol last
 
Hi Guys,
Well i went back to the doctors today and last time i went a week ago my bp was 150/115 and today it was 165/104 so the top one has gone up and the bottom down, my doctor has put me on coversyl 2.5 mg a day then if im ok on that ill go up to 5mgs.
I know a lot of my fears are anxiety and i have to try and get over it by the morning as i have to start them in the morning,
I know i shouldnt look up the side effects but i know i will even though my son is on the same one only his is 10mg.
I said to my doctor its ironic i gave up smoking 12 weeks ago and go to the gym 5 times a week now i have high bp and have put on 4 kilos lol
If any one has any great advice i gladly accept it.
Thanks heaps for all the kind words
Netty :)


All times are GMT -7. The time now is 10:16 PM.